Alert archive / Mississippi / Tornado Warnings in 2017

Tornado Warning 81, NWS New Orleans, LA

June 21, 2017Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 21, 2017, 4:59 AM CDT for Hancock County, Harrison County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 4:59 AM CDT (09:59 UTC)
Expired
Jun 21, 2017, 5:30 AM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Hancock County, MS, Harrison County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 10:24 PM CDTTornado WatchSPC12 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
541 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WFUS54 KLIX 210959
TORLIX
MSC045-047-211030-
/O.NEW.KLIX.TO.W.0081.170621T0959Z-170621T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
459 AM CDT WED JUN 21 2017

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southwestern Harrison County in southern Mississippi...
  Northeastern Hancock County in southern Mississippi...

* Until 530 AM CDT
    
* At 458 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Bay St. Louis, moving northwest at 25 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Shoreline Park around 510 AM CDT. 
  Diamondhead around 520 AM CDT. 
  Kiln around 525 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 3029 8931 3026 8936 3052 8956 3052 8955
      3053 8954 3063 8927 3032 8914
TIME...MOT...LOC 0958Z 153DEG 24KT 3031 8927 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
979 
WWUS54 KLIX 211024
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
524 AM CDT WED JUN 21 2017

MSC045-047-211034-
/O.EXP.KLIX.TO.W.0081.000000T0000Z-170621T1030Z/
Harrison MS-Hancock MS-
524 AM CDT WED JUN 21 2017

...THE TORNADO WARNING FOR SOUTHWESTERN HARRISON AND NORTHEASTERN
HANCOCK COUNTIES WILL EXPIRE AT 530 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 1000 AM CDT for southern
Mississippi.

LAT...LON 3029 8931 3026 8936 3052 8956 3052 8955
      3053 8954 3063 8927 3032 8914
TIME...MOT...LOC 1024Z 153DEG 24KT 3047 8936 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 21, 4:15 AM CDT, 44 minutes earlier.

Area forecast discussion, Jun 21, 4:15 AM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
415 AM CDT Wed Jun 21 2017

.SHORT TERM...
Conditions are expected to remain relatively similar today with a
very slow improvement in condtions for some. Average rainfall
amounts are showing up from 3 to 5 inches over the past 24 hours.
An additional 3 to 6 inches will remain a possibility through
Thursday. This accumulation gradient may set up in our area from
lower west to higher east. The reason for this is a dry air surge
moving into the south and east side of Cindy. This dry intrusion
looks like it could make its way onshore of extreme southeast LA
by mid to late this afternoon. This is what current model trends
are using to show less rainfall accumulations along the river
parishes starting later today through Thursday. This is shown as a
small area of rainfall between two large areas of heavy rain, one
being over the Lake Charles area and the other over southern
Mississippi. All it will take is a slight shift east or west in
this lower precip area and problems would also exist for the river
parishes since it is relatively small. Will continue the river
parishes in the flood watch for now, with a close eye on trends
for that area. If the river parishes can manage to fall within
this relatively drier area, the flood watch could possibly be
rolled back for those locations.

Winds have been strong and just right in orientation to push a lot
of water to the south and southwest portion of Lake
Pontchartrain. Wind and tide levels should begin to level off
today and then VERY slowly improve. Water levels will move through
the normal cyclical motion of the daily tidal regime bringing
water back to areas during times at and flanking high tides each
day. Once tropical storm warnings are lowered, coastal flood
advisories may have to take their place as we may see minor
coastal flooding during high tides through Friday. Still have a
ways to go before seeing this amount of improvement. Several areas
are experiencing anywhere from 2 to 3 feet of inundation outside
of hurricane protection levees. At these levels, many of the
lowest lying roadways especially near and along coastal locations,
have water over them to depths of 2 or even 3 feet. This water
will be very slow to recede over the next 36 hours. Most roadways
should be accessible by Friday.

Well developed shear profiles are now beginning to show up in
radar velocity images. This brings along another set of
issues...tornadoes. This could become more of an issue as the
morning progresses. This should be especially valid with any
heating that could occur. Thunderstorms are a good sign that
strong lift is occurring and some of those cells would be capable
of producing a tornado. BUT, a thunderstorm is not necessary in
these environments to produce tornadoes.

.LONG TERM...
As the remnants of Cindy gets picked up by a synoptic trough
moving through the country Thursday night into Friday, it should
be capable of forcing a surface trough southward into the area by
Sunday or Sunday night before becoming stationary while
weakening. This will provide a continued focus for sh/ts to form
daily along and south of the boundary into the middle of next
week.

&&

.AVIATION...

Strong southeast winds associated with Tropical Storm Cindy gusting
over 30 and even 40 knots at times will persist through the day. The
winds should ease after 00z as the tropical system makes landfall in
extreme Southwest Louisiana, but winds should remain in excess of 12
knots through the entire forecast period.  Prevailing MVFR
visibilities of around 3 miles and ceilings of 1000 to 2500 feet can
also be expected through the entire forecast period.  32

&&

.MARINE...

No significant changes in thinking as Tropical Storm Cindy continues
to produce very rough seas and strong winds over the coastal waters.
Even after Cindy makes landfall tonight in far Southwest Louisiana,
a tight pressure gradient over the Gulf will keep southerly winds
elevated at 20 to 30 knots in the Gulf from tonight through Friday
morning.  Seas will gradually decrease through Friday winds decrease
over the period.  By Friday night, winds should decrease to around
15 knots as the tropical low weakens further and the pressure
gradient eases over the northern Gulf.  A return to more a more
typical Summer pattern is expected for the upcoming weekend with
light southeast flow of around 10 knots and seas of less than 3
feet. 32

&&

.DECISION SUPPORT...
DSS CODE...Orange.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Tropical Storm Cindy.

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  74  83  76 / 100  90  60  40
BTR  80  75  84  77 / 100  90  70  50
ASD  80  78  83  77 / 100  90  70  60
MSY  81  78  84  78 / 100  90  70  60
GPT  80  79  82  79 / 100  90  80  70
PQL  79  78  82  78 / 100  90  80  70

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ040-056-058>070-072.

     Flash Flood Watch through Thursday evening for LAZ034>037-039-
     040-046>050-056>072.

GM...Tropical Storm Warning for GMZ530-532-534-536-538-550-552-555-
     557-570-572-575-577.

MS...Tropical Storm Warning for MSZ080>082.

     Flash Flood Watch through Thursday evening for MSZ068>071-077-
     080>082.

GM...Tropical Storm Warning for GMZ532-534-536-538-550-552-555-557-
     570-572-575-577.

&&
Hazardous weather outlook, Jun 21, 1:31 AM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
131 AM CDT Wed Jun 21 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-211845-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
131 AM CDT Wed Jun 21 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

A tropical storm warning is in effect for the south central and
southeast Louisiana coast, the Mississippi coastal counties and
the adjacent coastal waters. This warning includes the city of New
Orleans. A flash flood watch is in effect across the entire area.

Flooding from areas of persistent moderate to heavy rainfall is
possible. Coastal flooding is likely in the tropical storm
warning area. A few of the heavier showers and thunderstorms
could produce waterspouts and brief tornadoes.

For details on these hazards, please refer to the graphical
Enhanced Hazardous Weather Outlook, Tropical Storm Cindy Local
Statement Advisory, and other graphical products from the
National Weather Service New Orleans Baton Rouge Forecast Office
and the National Hurricane Center.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Significant impacts are expected to continue from Tropical Storm
Cindy through at least Thursday with the most significant threat
being heavy rainfall and flooding. Please refer to the latest
forecasts, statements, warnings, advisories and graphical
products for additional information. More typical summertime
conditions are expected to return by the weekend, however river
flooding is expected along several basins.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested at some point over the week.
Please report any flooding or damage to our office.

In the hours before

Local storm report, Jun 21, 12:14 AM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1214 AM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HEAVY RAIN       4 SE HOUMA              29.54N 90.67W
06/20/2017  M4.12 INCH       TERREBONNE         LA   MESONET

            MESONET STATION E5037, 3 SE HOUMA.

1158 PM     HEAVY RAIN       TIMBERLANE              29.87N 90.04W
06/20/2017  M3.76 INCH       JEFFERSON          LA   MESONET

            MESONET STATION D6888, TIMBERLANE.

1158 PM     HEAVY RAIN       2 NNE BELLE CHASSE      29.87N 89.99W
06/20/2017  M3.49 INCH       PLAQUEMINES        LA   MESONET

            MESONET STATION D5277, 1 NNE BELLE CHASSE.

1157 PM     HEAVY RAIN       1 E DIAMONDHEAD         30.38N 89.36W
06/20/2017  M3.44 INCH       HANCOCK            MS   MESONET

            MESONET STATION E3234, DIAMONDHEAD.

1158 PM     HEAVY RAIN       4 ESE HOUMA             29.56N 90.64W
06/20/2017  M3.28 INCH       TERREBONNE         LA   MESONET

            MESONET STATION E3858, 4 ESE HOUMA.

1159 PM     HEAVY RAIN       1 S BELLE CHASSE        29.83N 90.00W
06/20/2017  M3.17 INCH       PLAQUEMINES        LA   MESONET

            MESONET STATION C3916, BELLE CHASSE.

&&
Local storm report, Jun 21, 1:06 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
106 AM CDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     NON-TSTM WND GST 12 SSW MANDEVILLE       30.20N 90.12W
06/21/2017  M51 MPH          GMZ530             LA   MESONET

            MESONET STATION XPTN, 12 SSW MANDEVILLE.

1208 AM     NON-TSTM WND GST 6 NNE NEW ORLEANS       30.04N 90.03W
06/21/2017  M49 MPH          ORLEANS            LA   ASOS

            ASOS STATION NEW, LAKEFRONT AIRPORT.

1212 AM     NON-TSTM WND GST 6 WSW EAST NEW ORLEANS  30.04N 90.02W
06/21/2017  M47 MPH          GMZ530             LA   MESONET

            MESONET STATION XLKF, 5 WSW EAST NEW
            ORLEANS.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:21 PM CDTRiver Flood WarningLIXHancock48 hr
Jun 20, 10:09 PM CDTFlash Flood WarningLIXHancock, Harrison6 hr
Jun 21, 3:43 AM CDTFlash Flood WarningLIXHarrison3 hr
Jun 21, 7:31 AM CDTTornado WarningLIXHancock29 min
Jun 21, 7:40 AM CDTTornado WarningLIXHancock35 min
Jun 21, 8:11 AM CDTTornado WarningLIXHarrison34 min
Jun 21, 8:12 AM CDTTornado WarningLIXHancock18 min
Jun 21, 8:30 AM CDTTornado WarningLIXHancock, Pearl River34 min
Jun 21, 8:42 AM CDTTornado Warning Tornado observedLIXHarrison33 min
Jun 21, 8:45 AM CDTTornado WarningLIXHancock, Harrison30 min
Jun 21, 9:11 AM CDTTornado WarningLIXHancock, Harrison19 min
Jun 21, 2:35 PM CDTTornado WarningLIXHancock14 min
Jun 21, 3:21 PM CDTSevere Thunderstorm WarningLIXHancock54 min
Jun 21, 3:21 PM CDTTornado WarningLIXHarrison24 min
Jun 21, 4:00 PM CDTCoastal Flood AdvisoryLIX48 hr

Nearby

Tornado Warnings in Mississippi, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.